The side effects we've seen are significant weight gain, bed wetting, a gagging cough and trouble breathing. When the information was shared with the Dr. they insisted they are qualified to determine to prescribe a unapproved drug for under 12 years old. What do we do?
15 Sep 2009
2 relevant points I found are that "Kid Antipsychotics Might Lead to Weight Gain - . Another is the quote that not all anti depressants used by docs are FDA approved for children.
The symptoms you describe are quite serious as breathing is affected, always a sign to ditch the med, and the doc who insists it's cool. Wrong, it's not.
In my view no child should be taking dangerous drugs like these. Docs do not know how they work and certainly they do not know the effects on children, either short or long term.
My suggestions? Ditch the doc, ditch the meds and see a child psychologist. The child must learn to be able to express the issues affecting them even if it takes a long while. Meds will never achieve that.
16 Sep 2009
Linda; WOW I cannot believe that they would put a 10 year old child on Lexapro. Please consider taking your child off of this medicine. My husband and I watched a vibrant, loving 23 year old friend go to a more depressed person and very withdrawn. October of last year he took his life. When we did the research we learned that this is a major side affect of Lexapro. And a 10 year old child cannot control their emotions like an adult can. This is a very dangeous drug for any child. Good Luck
17 Sep 2009
Wow! Neither of those meds are really intended for children! The Abilify is most likely responsible for the weight gain while the others are all known side effects of the Lexapro. I would definitely take the advice of the others and find yourself a new doctor, quick. Any physician who refuses to listen to a patient or his/her family's concerns is not worthy of practicing medicine in my opinion. I hope you give this some consideration. Good luck and God bless.
18 Sep 2009
My reference books indicate Lexapro is NOT recommended for children, and usual daily dose for adults is 10-20 mg once per day. Same for Abilify, 10 mg per day is the usual adult dose, Abilify is NOT recommended for children.
I agree with everyone else, please find a new doctor for your child. Best of luck!
19 Oct 2009
My husband took Lexapro, and as an adult, had some difficulty with the side effects, such as weight gain, restless sleep, sluggishness and fatigue. I took Abilify, and I could not function! It was awful... I could not stand on my own two feet, I could not write my own name, I could not drive, nor even see correctly (just to name a few). This high profile physician should be called under review by the state medical board for malpractice, as neither of these drugs are approved for children under the age of 18. Please discontinue administering these medications to your child immediately and seek medical advice from another physician. I wish you much luck!
7 Dec 2009
First, I hope that this finds both your son and yourself doing well. Second, I agree with everyone else, run from the prescriber, I don't care if he has credible credentials which validate he can levitate! You are the parent and no one knows your child like you do. All meds have some purpose but at those doses for a ten year old, in my clinical opinion, I just cannot understand. Child psychologist sounds good and maybe working with he or she will have some reccomendations regarding referral base for psychotropic medication providers that specialize in children and LISTEN to the parent. Best regards to you, Respectfully, Cindy.
30 Mar 2010
I appreciate the comments, I am a new user of Abilify for depression, I take 2mgs with prestiq 50mg. I have tryed so many meds over the years and Lexapro was one I was on for awhile. Getting off of it was hard. Side effects of getting off this med was almost unbarable for me and others I know. My prayers are with your precious child and with you as a parent! It sounds like you might want to seek out another opinion of someone who specifically works with children. They dont have a voice of their own so they need parents to speak for them. Good luck and I hope you find a solution for your little one.
22 Apr 2011
I also have the same problem. My youngest son is only 8 years old & he has a Dr. in Terre Haute Indiana that has him on Lexapro. Everytime I ask her to take him off of it she informs me that it is the only medicine that is FDA approved for children his age. I do not like all the side effects that I have been reading about & my husband had been on it & did not like how his attitude changed while he was on it. She refuses to take him off of it, and has gone so far as to tell me that his father has to be the one to decide if he gets taken off of it (even though we have joint custody).
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Is the possible weight gain from low dose of abilify (2mg) from increased appetite or from the drug?
Is the posssible weight gain from the increased appetite side effect, or is the weight gain an automatic side effect from abilify itself? And, has ...
1 answer • 2 Jan 2012
I, too, have gained weight with Abilify. I am also on Lamictal which also has weight gain as a side?
... effect. Really, does anyone, espesially a doctor out there know the reasons???
1 answer • 23 Dec 2014
I am interested in knowing the gender/age of people affected by the weight gain side effect of Abilify. Thank you.
1 answer • 6 Feb 2015